Regular odd rings and non-planar graphs


In a previous paper we have announced that a graph is non-planar if and only if it contains a maximal, strict, compact, odd ring. Little has conjectured that the compactness condition may be removed. Chernyak has now published a proof of this conjecture. However, it is difficult to test a ring for maximality. In this paper we show that for odd rings of size five or greater, the condition of maximality may be replaced by a new one called regularity. Regularity is an easier condition to diagnose than is maximality.

This is a preview of subscription content, access via your institution.


  1. [1]

    A. A. Chernyak, On a conjecture of Little concerning planar graphs. (in Russian)Izvestia, AN BSSR, Ser. Phys.-Math., No.2 (1980) 41–45.

  2. [2]

    D. A. Holton andC. H. C. Little, Elegant Odd Rings And Non-Planar Graphs,submitted for publication.

  3. [3]

    C. H. C. Little andD. A. Holton, A New Characterization of Planar Graphs,Bull. Amer. Math. Soc. 83 (1977), 137–138.

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    C. H. C. Little, A Conjecture About Circuits In Planar Graphs,Combinatorial Mathematics III, Lecture Notes In Mathematics,452 Springer, 1975, 171–175.

    Article  MathSciNet  Google Scholar 

  5. [5]

    C. H. C. Little, On Rings Of Circuits In Planar Graphs,Combinatorial Mathematics V, Lecture Notes In Mathematics,622 Springer, 1977, 133–140.

    Article  Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Holton, D.A., Little, C.H.C. Regular odd rings and non-planar graphs. Combinatorica 2, 149–152 (1982).

Download citation

AMS subject classification (1980)

  • 05 C 10
  • 05 C 38